Alert over Nurofen Plus drug mix-up
People are being warned to check packs of Nurofen Plus after it emerged that thousands of them could mistakenly contain anti-psychotic drugs.
The Medicines and Healthcare products Regulatory Agency (MHRA) issued a safety alert following reports that some batches of Nurofen Plus contain individual blister packs of another drug, Seroquel XL 50mg.
The mix-up is believed to have happened at a wholesaler’s and thousands of packs could potentially be affected, prompting the MHRA to urge extra vigilance. The packs have been found in pharmacies across the UK.
Seroquel XL is a prescription-only anti-psychotic drug used to treat several disorders including schizophrenia, mania and bipolar depression.
The affected packs of Nurofen Plus all contain 32 tablets and carry the batch number/expiry date/product licence number: 13JJ 03/2014 00327 / 0082; 57JJ 05/2014 00063 / 0376, or 49JJ 05/2014 00063 / 0376.
Each batch contains between 4,000 and around 7,500 packs, amounting to around half a million tablets. However, not all packs are affected.
The large capsules of Seroquel XL 50mg tablets have gold and black packaging while the Nurofen Plus tablets are smaller and have silver and black packaging.
Ian Holloway, from the MHRA’s defective medicines report centre (DMRC), said: “People should check to see if they have any affected packets of Nurofen Plus. If you do, return them to the pharmacy where you bought them from. If you have taken a tablet and you have any questions, speak to your GP.”
Reckitt Benckiser, manufacturer of Nurofen Plus, issued a statement saying there have been three cases identified so far which have all been confined to south London. It said “serious investigations” are under way to establish how the mix-up occurred, especially as Seroquel XL is manufactured by another drug firm, AstraZeneca.
Dr Aomesh Bhatt, medical director for Nurofen Plus, said: “We encourage consumers of Nurofen Plus to be vigilant and, while it is very unlikely, should they find they have a suspect pack or if they have any other concerns, we advise them to speak to the pharmacist where they purchased the product.”